MAUDE Adverse Event Report: BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH; CARDIAC ABLATION PERCUTANEOUS CATHETER
Catalog Number D132705
Medical Device Problem Codes Failure to Sense (1559); Manufacturing, Packaging or Shipping Problem (2975)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/20/2026
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device evaluation details.The product was returned to johnson & johnson medtech for evaluation on 27-apr-2026.Visual inspection and functional testing were conducted on the returned device following internal procedures.Visual inspection revealed holes in the pebax.A force test was performed and the device was recognized and visualized correctly; however, error 106 displayed on the screen.The handle of the device was dissected, and resistance of the sensor pads on the printed circuit board (pcb) was measured and the results were found out of specifications.A dissection was performed at the tip area and an open circuit was identified.During the dissection, further investigation of the peek housing section revealed that the adhesive was applied correctly.A manufacturing record evaluation was performed for the finished device batch number, and no internal actions were identified.The holes in the pebax are not related to the issue reported.The force sensor error reported by the customer was confirmed due to the open circuit.The potential cause of the holes in the pebax could be related to the manipulation of the device during the procedure; however, this could not be conclusively determined.The potential cause of the open circuit could not be determined.The carto® 3 system instructions for use (ifu) contain the following information: to ensure accurate force readings, verify that the force reading is near zero when the catheter is not in contact with tissue.If the force reading is not near zero when the catheter is not in contact with tissue, perform zeroing.The instructions for use (ifu) contain the following recommendations: do not use excessive force to advance or withdraw the catheter when resistance is encountered; do not scrub or twist the tip electrode because damage to the tip electrode bond may occur and loosen the tip electrode, or damage to the contact force sensor and affect measurement accuracy.As part of johnson & johnson medtech's quality process, all devices are manufactured, inspected, and released to approved specifications.An internal corrective action has been opened to investigate potential manufacturing process factors related to customer complaints of force sensor error 106 caused by a force sensor disconnection.Explanation of codes: -investigation findings: material and/or chemical problem identified (c06) / investigation conclusions: cause not established (d15) / component code: sleeve (g04115) were selected as related to the biosense webster inc.Analysis finding of the ¿holes in the pebax¿.-investigation findings: open circuit (c0205) / investigation conclusions: cause not established (d15) / component code: sensor (g03012) were selected as related to the customer¿s reported ¿sensor error (code 106)¿ issue.In addition, biosense webster inc.Analysis finding of the ¿open circuit¿.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by biosense webster, inc., or its employees that the report constitutes an admission that the product, biosense webster, inc., or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Manufacturer's reference number: (b)(4).
 
Event or Problem Description
It was reported that a patient underwent a cardiac ablation procedure with a thermocool smarttouch catheter for which biosense webster¿s product analysis lab (pal) identified holes in the pebax.Technician opened a new thermocool smarttouch catheter and connected to a cable, then to the patient interface unit (piu) and noticed sensor error (code 106).They changed connecting cable; however, same error.Then they restarted complete carto system and reconnected cables; however, the same error was noticed.Changed to a new thermocool smarttouch catheter.Problem solved and continued the procedure.Completed procedure successfully.No significant delay.No patient or user harm.The biosense webster, inc.Product analysis lab received the device for evaluation and per the evaluation completion on 04-may-2026, observed holes in the pebax.The event was originally considered non-reportable, however, bwi became aware of holes in the pebax on 04-may-2026 and have assessed this returned condition as reportable.

Brand Name
THERMOCOOL SMARTTOUCH
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC
31 technology drive, suite 200
irvine CA 92618
Manufacturer (Section G)
BIOSENSE WEBSTER INC (JUAREZ)
circuito interior norte
1820parque industrial salvacar
juarez 32599
MX   32599
Manufacturer Contact
henry boden
31 technology dr
irvine, CA 92618
9497882078
MDR Report Key25295774
Report Number2029046-2026-01673
Device Sequence Number9315362
Product Code LPB
UDI-Device Identifier10846835009200
UDI-Public(01)10846835009200(17)281012(10)31781083M
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
P030031/S053
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/26/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberD132705
Device Lot Number31781083M
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/27/2026
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/04/2026
Initial Report FDA Received Date05/26/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/13/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown